Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Springfield, MO

March 13, 201422 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 13, 2014, 3:38 AM CDT for 22 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 13, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2014, 3:38 AM CDT (08:38 UTC)
In effect from
Mar 13, 2014, 1:00 PM CDT
Expired
Mar 13, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
All 25 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Morgan County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS83 KSGF 130838
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU MAR 13 2014

KSZ073-097-101-MOZ055-056-066>069-077>081-088>095-101>103-132100-
/O.NEW.KSGF.FW.W.0008.140313T1800Z-140314T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-VERNON-ST. CLAIR-HICKORY-
CAMDEN-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-GREENE-
WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-
338 AM CDT THU MAR 13 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY LEVELS AND GUSTY WINDS ACROSS EXTREME
SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY LEVELS AND GUSTY WINDS...WHICH IS IN
EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE 
  WEATHER ZONE 056 MORGAN...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER ZONE 068 HICKORY...
  FIRE WEATHER ZONE 069 CAMDEN...FIRE WEATHER ZONE 077 BARTON...
  FIRE WEATHER ZONE 078 CEDAR...FIRE WEATHER ZONE 079 POLK...
  FIRE WEATHER ZONE 080 DALLAS...FIRE WEATHER ZONE 081 LACLEDE...
  FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...
  FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 091 WEBSTER...
  FIRE WEATHER ZONE 092 WRIGHT...FIRE WEATHER ZONE 093 NEWTON...
  FIRE WEATHER ZONE 094 LAWRENCE...FIRE WEATHER ZONE 095 
  CHRISTIAN... FIRE WEATHER ZONE 101 MCDONALD...FIRE WEATHER 
  ZONE 102 BARRY AND FIRE WEATHER ZONE 103 STONE.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THIS AFTERNOON UNTIL 7 PM.

* RELATIVE HUMIDITY...RANGING FROM 20 TO 25 PERCENT AND AS LOW AS
  15 PERCENT.

* TEMPERATURES...IN THE MID 60S TO UPPER 60S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY WITH THESE
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
401 
WWUS83 KSGF 131745
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT THU MAR 13 2014

KSZ073-097-101-MOZ055-056-066>069-077>081-088>095-101>103-140000-
/O.CON.KSGF.FW.W.0008.140313T1800Z-140314T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-VERNON-ST. CLAIR-HICKORY-
CAMDEN-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-GREENE-
WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-
1245 PM CDT THU MAR 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY LEVELS AND GUSTY WINDS ACROSS EXTREME
SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE 
  WEATHER ZONE 056 MORGAN...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER ZONE 068 HICKORY...
  FIRE WEATHER ZONE 069 CAMDEN...FIRE WEATHER ZONE 077 BARTON...
  FIRE WEATHER ZONE 078 CEDAR...FIRE WEATHER ZONE 079 POLK...
  FIRE WEATHER ZONE 080 DALLAS...FIRE WEATHER ZONE 081 LACLEDE...
  FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...
  FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 091 WEBSTER...
  FIRE WEATHER ZONE 092 WRIGHT...FIRE WEATHER ZONE 093 NEWTON...
  FIRE WEATHER ZONE 094 LAWRENCE...FIRE WEATHER ZONE 095 
  CHRISTIAN... FIRE WEATHER ZONE 101 MCDONALD...FIRE WEATHER 
  ZONE 102 BARRY AND FIRE WEATHER ZONE 103 STONE.

* WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THIS AFTERNOON UNTIL 7 PM.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...HIGHS IN THE MIDDLE TO UPPER 60S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO 
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY WITH 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
823 
WWUS83 KSGF 132358
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU MAR 13 2014



KSZ073-097-101-MOZ055-056-066>069-077>081-088>095-101>103-140100-
/O.EXP.KSGF.FW.W.0008.000000T0000Z-140314T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-VERNON-ST. CLAIR-HICKORY-
CAMDEN-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-GREENE-
WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-
658 PM CDT THU MAR 13 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
PORTIONS OF EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI...

WINDS WILL CONTINUE TO DECREASE AND RELATIVE HUMIDITY VALUES WILL
CONTINUE TO INCREASE THIS EVENING. HOWEVER...SOUTHWESTERLY
BREEZES WILL CONTINUE...AND WILL COMBINE WITH LOW RELATIVE
HUMIDITY AND VERY DRY FUELS TO RESULT IN ELEVATED FIRE WEATHER
CONDITIONS INTO TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 13, 3:30 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 13, 3:30 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT Thu Mar 13 2014

...Warmer Today and Friday with Fire Weather Concerns...

.SHORT TERM...(Today and Tonight)
Issued at 315 AM CDT THU MAR 13 2014

Surface high pressure will migrate to the southeast today while
the upper pattern flattens out and 500 MB heights rise.

Warmer temperatures will return as southwesterly winds increase
and 850 MB temperatures rise. I have increased highs today with
expected readings in the middle to upper 60s at most locations.
This along with a dry airmass and gusty southwesterly winds will
result in elevated to significant fire weather concerns. See the
fire weather discussion below for more details.

Temperatures will remain relatively mild tonight as southwesterly
winds persist.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM CDT THU MAR 13 2014

Another rather warm day can be expected Friday as the 850 MB
thermal ridge transitions across the area in advance of a weak dry
front. Wouldn't be surprised if Friday's temperatures are not
raised some more in later forecast. While surface dew points will
rise a bit, elevated fire weather concerns will continue Friday.

A shortwave trough now just off of the California coast will
track eastward and make its way into the lower Mississippi River
Valley by Saturday. Expect showers to increase primarily across
far southern Missouri Saturday and Saturday night as we will be on
the northern periphery of this system. Cannot a rule some isolated
thunder. Still expect another mild day on Saturday despite
increasing clouds.

A northern stream shortwave trough will slide southeastward across
Missouri River Valley later Saturday and Sunday as the upper
pattern undergoes amplification. This will allow Canadian high
pressure to build southward into the region Sunday in the wake of
the southern stream system passing to our south. The result will
be a return to colder weather.

Near to slightly below normal temperatures and dry weather are expected
for the early and middle portion of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1141 PM CDT WED MAR 12 2014

For the KSGF/KJLN/KBBG tafs: VFR conditions are expected for the
taf period. Moderately gusty southwest winds will develop for the
18z-00z with deep daytime mixing and a tightening pressure
gradient as low pressure moves into the Plains.

&&

.FIRE WEATHER...
Issued at 315 AM CDT WED MAR 12 2014

Elevated to significant fire weather conditions are expected this afternoon
with elevated fire weather conditions expected again Friday afternoon.

West to southwest winds of 10 to 20 mph with gusts over 25 mph
will develop late this morning and continue into the afternoon.
Meanwhile, temperatures warming into the mid and upper 60s along
with a very dry low-level air mass will drop afternoon humidities
into the 15 to 25 percent range.

The most critical fire weather conditions will occur from southeastern
Kansas into southwestern Missouri where winds will be a little
higher. A Red Flag Warning has been issued for areas generally
west of a line from Osage Beach to Branson. A Special Weather
Statement will be issued for the remainder of the Missouri Ozarks.

Humidities will be slightly higher Friday with winds a bit stronger
out of the southwest (15 to 25 mph with gusts around 30 mph). We
are therefore looking at continued elevated fire weather
conditions. One note for Friday afternoon is that a weak cold
front will move south across the region. This front will result in
winds shifting to the north and becoming light from north to south
during the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this
     evening FOR MOZ055-056-066>069-077>081-088>095-101>103.

KS...RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this
     evening FOR KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...DSA
FIRE WEATHER...Foster
Hazardous weather outlook, Mar 12, 8:29 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT WED MAR 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
829 PM CDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  AN ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER RISK IS
  THEN EXPECTED FOR THURSDAY DUE TO A COMBINATION OF BRISK
  WEST TO SOUTHWEST WINDS AND LOW HUMIDITY. FIRES IN THESE
  CONDITIONS WILL HAVE THE POTENTIAL TO QUICKLY GROW AND
  SPREAD...ESPECIALLY IN GRASSLAND AREAS.

  AN ELEVATED FIRE WEATHER RISK WILL DEVELOP ACROSS THE OUTLOOK
  AREA AGAIN ON FRIDAY AS BRISK SOUTHWEST WINDS CONTINUE AHEAD
  OF A COLD FRONT.

  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.